Prostate meds interfering with love life

Prostate medication leaves a reader with a hard dilemma to resolve. He wonders what sort of climax will result if he abandons the meds.

By

Lifestyle

April 14, 2020 - 9:44 AM

Dear Dr. Roach: I am a male, 67 years old, and I am afflicted with urinary problems — having to urinate several times a night, burning after urinating and the need to urinate often in small amounts only. My doctor prescribed tamsulosin, 0.4 mg. For more than a year, I have taken one capsule every night 30 minutes after supper.  

After a few months of taking this capsule I now produce no sperm whatsoever. It’s really affecting my sex life with my wife. Moreover, it’s a very unpleasant feeling. If I stop taking tamsulosin will my “no sperm” problem go away? — G.R.

Answer: Before I answer, let me explain what is happening. Male sexual function is controlled by the autonomic nervous system, which has two divisions: parasympathetic and sympathetic. The parasympathetic controls erection, and the sympathetic controls ejaculation. Tamsulosin works as a sympathetic blocker. It relaxes special muscles in the prostate, which can compress the flow of urine through the prostate. Unfortunately, a side effect is a reduction or even complete prevention of ejaculation. Four percent of men on the low dose (and 18% on the high dose) had this problem in a short study. A longer study found that 30% of men had this issue. A study of volunteers showed 90% of men had a measurable loss of volume while taking tamsulosin.

Related
June 10, 2020
April 20, 2020
April 15, 2020
March 31, 2020